If you are in the gym and someone has gained massive amounts of muscle mass over a short period of time, this is probably due to steroids. Building muscle naturally is a long process that takes years, so gains like this can only be achieved by using drugs.
According to Max Posternak, a clinical psychologist and author of “How to Spot Steroid Use,” there are several signs you can watch for that indicate steroid use. These include:
Significantly boosted testosterone can cause aggressive behaviour in some people. Posternak points out that it can also affect your mood and cause you to believe things that aren’t true (delusions) or experience extreme feelings of mistrust or fear (paranoia).
In addition, many steroids have side effects such as bad breath and bloating. They can also make your body produce more oil, which can lead to acne on the shoulders or chest. Some steroids also suppress the immune system, making you more susceptible to illness.
One of the easiest ways to how to spot steroid use is by watching for a noticeable change in someone’s physique. Taking steroids can cause a person’s muscles to become denser and more defined, especially in the upper body areas such as the shoulders, traps, pecs and your neck. This is why you may see them skipping leg day and favouring chest and arm days instead.
Another telltale sign is if they seem to be gaining weight more rapidly than they should, which can happen due to a number of factors. Adding large amounts of muscle requires a huge calorie surplus and can be challenging to do without the aid of steroids. This is particularly common in professional bodybuilders, or people who are looking to gain muscle for a specific reason such as bodyguards, security personal and those in the armed forces.
A third indicator is when you notice that they have a higher fat-free mass index than their height and weight would suggest. This calculation checks the ratio of your total body mass to your lean mass and can help you identify those who are consuming too much fat.
Lastly, if you notice that someone’s voice has become deeper, this can be a result of the steroids as they have an effect on your vocal cords. The voice may also feel thicker and huskier.
Finally, if you see a person injecting themselves with the steroids, this can be a very dangerous practice. If they don’t have a clean needle, they run the risk of HIV infection or hepatitis. In addition, they are at risk of contracting diseases such as bacterial endocarditis which is an infection of the inner lining of the heart. If you suspect that someone is abusing steroids, it is important to seek medical attention and ask about a blood test to get a definitive answer. A blood test can also help determine if they are using any other illegal substances such as human growth hormone. If they are, a doctor can prescribe the appropriate medication to stop the abuse.